Background: There is increasing recognition that menstruating women prescribed anticoagulants experience heavy menstrual bleeding. Objectives: The aim of this study is to report the extent of bleeding in menstruating women after commencing anticoagulants and the impact it has on their quality of life. Methods: Women aged 18 to 50, initiated on anticoagulant therapy, were approached to take part in the study. In parallel, a control group of women was also recruited. Women were asked to complete the menstrual bleeding questionnaire and a pictorial blood assessment chart (PBAC) during their next 2 menstrual cycles. Differences between the control and anticoagulated group were compared. Significance was considered at < .05. Ethics committee approval: REC reference: 19/SW/0211. Results: Fifty-seven women in the anticoagulation and 109 women in the control group returned their questionnaires. Women in the anticoagulated group reported an increase in the median length of their menstrual cycle from 5 to 6 days after commencing anticoagulation, compared to 5 days for women in the control group (P < .05). Anticoagulated women reported significantly higher PBAC scores as compared to the control group (P < .05), with two-thirds of women in the anticoagulation group reporting heavy menstrual bleeding. Women in the anticoagulation group reported worsening quality of life scores following the initiation of anticoagulation, compared with women in the control group (P < .05). Conclusion: Heavy menstrual bleeding occurred in two-thirds of women commencing anticoagulants, who completed a PBAC, which had negative impact on their quality of life. Clinicians commencing anticoagulation therapy should be mindful of this, and recognized measures should be taken to help minimize this problem for menstruating individuals.
|Number of pages||9|
|Journal||Research and practice in thrombosis and haemostasis|
|Early online date||23 Feb 2023|
|Publication status||Published - Feb 2023|